Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 45, NWS Jackson, KY

July 19, 2010Bell County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 19, 2010, 7:02 PM EDT for Bell County, Whitley County, Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2010, 7:02 PM EDT (23:02 UTC)
Expired
Jul 20, 2010, 12:30 AM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 79 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:01 PM EDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 19, 3:01 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EDT MON JUL 19 2010

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY/...UPDATED

EXTENSIVE CLOUDS SLOWED THE WARM-UP TODAY. THE WRF FORECAST SOUNDINGS
ALSO SHOW A CAP AROUND 6K FEET THIS AFTERNOON. BETWEEN THESE TWO
FACTORS AND A LACK OF SIGNIFICANT VERTICAL FORCING...DEEP CONVECTION
IS HAVING A TOUGH TIME TODAY. THE WRF DOES SHOW A WEAKENING OF THE
CAP AROUND 00Z. THIS MAY ALLOW SOME DEVELOPMENT OF SHOWERS/STORMS FOR
A TIME THIS EVENING. BOTH THE GFS AND WRF INDICATE NOCTURNAL
CONVECTION DEVELOPING OVER THE MIDWEST THIS EVENING AND HEADING EAST
TOWARD OHIO OVERNIGHT. THERE IS SOME POTENTIAL FOR THIS TO MAKE IT
INTO KY...AND HAVE INCLUDED AN INCREASE IN POPS AT THE END OF THE
FIRST PERIOD...MAINLY IN OUR NORTHERN COUNTIES. THE THREAT OF RAIN
THEN LASTS INTO TUESDAY MORNING.

CLOUDS AND POSSIBLE PRECIP ON TUESDAY MORNING COULD AGAIN SLOW THE
DIURNAL WARM-UP. FORECAST WRF SOUNDINGS ALSO INDICATE SLOWLY WARMING
MID LEVEL TEMPS DURING THE DAY...AND MODELS DO NOT INDICATE ANY
SIGNIFICANT VERTICAL FORCING. CONSIDERING THESE FACTORS...HAVE USED
ONLY SLIGHT CHANCE POPS FOR THE AFTERNOON AND INTO THE EVENING.

LATE TUESDAY NIGHT AND WEDNESDAY A COLD FRONT IS EXPECTED TO MAKE A
PUSH SOUTH TOWARD THE OHIO RIVER. THIS WILL PROVIDE AN INCREASE IN
THE POP...FIRST IN OUR NORTHERN COUNTIES TUESDAY NIGHT...AND AREA-
WIDE INTO THE CHANCE CATEGORY ON WEDNESDAY.

.LONG TERM.../WEDNESDAY NIGHT THROUGH MONDAY/...UPDATED

MODELS CONTINUE TO SHOW REASONABLE AGREEMENT THROUGH THE EXTENDED
PERIOD...PARTICULARLY WITH GENERAL SYNOPTIC PATTERNS. DIFFERENCES
CROP UP WITH EMBEDDED SHORTWAVES IN A MAINLY ZONAL FLOW. AT THE
SFC...A COLD FRONT DROPS SOUTHWARD AND STALLS OVER EASTERN KENTUCKY
EARLY IN THE PERIOD. THE 12Z GFS/NAM BOTH PUSH THIS SYSTEM FURTHER
SOUTH THAN PREVIOUS RUNS...AND SOMEWHAT AT ODDS WITH THE TYPICALLY
MORE RELIABLE ECMWF. FOR NOW TRENDED A BIT TOWARDS THE GFS/NAM
SOLUTIONS...BUT DID NOT EXCEPT THE BOTTOM LINE OUTRIGHT. UPPER LEVEL
RIDGING FORCES THIS BOUNDARY BACK TO THE NORTH ON THURSDAY AND THEN
AWAITS APPROACH OF A MORE SIGNIFICANT TROUGH INTO THE REGION LATE
SATURDAY. THE GFS CONTINUES TO LOOK A BIT FAST WITH THIS LAST
SYSTEM...THEREFORE STAYED CLOSER TO THE ECMWF FOR TIMING.

FOR SENSIBLE WEATHER...FEEL ANY PRECIPITATION WILL BE STRONGLY
DIURNAL IN NATURE THROUGH THE PERIOD. BUT MODELS CONTINUE TO JELL A
BIT MORE WITH OVERALL TIMING AND STRENGTH OF MAIN WEATHER PLAYERS.
SO EXPECT SHOWERS AND THUNDERSTORMS TO DIE OFF QUICKLY WEDNESDAY
EVENING AS A WEAK COLD FRONT SAGS SOUTHWARD TO...OR JUST SOUTH OF
THE OHIO RIVER. THIS FRONT RETURNS TO THE NORTH THURSDAY...BUT NOT
BEFORE DIURNAL HEATING SETS OFF SOME SCATTERED CONVECTION. IN
GENERAL WENT DRY THURSDAY NIGHT THROUGH FRIDAY NIGHT WITH AXIS OF
UPPER LEVEL RIDGE BUILDING BACK OVERHEAD...EFFECTIVELY CAPPING OFF
ANY CONVECTION. KEPT SOME ISOLATED THUNDERSTORMS FOR SATURDAY AS
ANOTHER COLD FRONT AND UPPER LEVEL TROUGH APPROACH FROM THE
NORTHWEST LATE. THE ECMWF IS SLOWER WITH THIS SECOND SYSTEM...SO
HELD OFF ON BEST POPS UNTIL SATURDAY NIGHT AND SUNDAY. ATTM...THIS
SECOND SYSTEM APPEARS TO MAKE IT FURTHER SOUTH INTO THE TN VALLEY
REGION...BUT THIS FAR OUT THERE IS PLENTY OF UNCERTAINTY. THEREFORE
HELD ONTO A SLIGHT POP FOR MONDAY PROPER AS WELL. TEMPS WERE IN GOOD
SHAPE. NO MAJOR CHANGES HERE OTHER THAN TO BUMP HIGHS UP A COUPLE
DEGREES FRIDAY TO ACCOUNT FOR THE STRONGER TREND IN THE UPPER LEVEL
RIDGE IN PLACE OVER THE AREA.
&&

.AVIATION.../18Z TO 18Z/

HEATING HAS MIXED THE LOWEST LAYERS OF THE ATMOSPHERE AND RAISED THE
CLOUD HEIGHT TO 2-3K FEET AGL IN MOST PLACES AT TAF ISSUANCE
TIME...WITH CEILINGS SCATTERING OUT. A WARM LAYER DEPICTED AROUND 6K
FEET AGL IN WRF FORECAST SOUNDINGS WILL LIKELY KEEP A LID ON ANY
SHOWER/THUNDERSTORM ACTIVITY UNTIL EARLY EVENING. THE CAP IS SHOWN
WEAKENING AROUND 00Z...WHICH COULD ALLOW A WINDOW FOR SOME
SHOWERS/STORMS BEFORE INSTABILITY WANES LATER IN THE EVENING. HAVE
USED VCTS IN TAFS DURING THIS WINDOW. MODELS ALSO INDICATE ANOTHER
POTENTIAL FOR CONVECTION FROM AROUND SUNRISE ONWARD INTO TUESDAY
MORNING...ESPECIALLY NEAR AND NORTH OF INTERSTATE 64. AT TAF
SITES...WHICH ARE FURTHER SOUTH...HAVE AGAIN ONLY USED VCTS FOR THIS
TIME FRAME.

ASIDE FROM SHOWERS/STORMS...THE ONLY IMPEDIMENT TO VFR SHOULD BE SOME
LATE NIGHT VALLEY FOG. AT THIS TIME IT LOOKS LIKE ANY EXTENDED PERIOD
WORSE THAN MVFR WOULD BE CONFINED TO DEEPER VALLEYS ALONG RIVERS AND
LARGE STREAMS AND LAKES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...HAL
LONG TERM...RAY
AVIATION...HAL
Hazardous weather outlook, Jul 19, 4:31 PM EDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT MON JUL 19 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
431 PM EDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE. SOME THUNDERSTORMS MAY CONTAIN
STRONG WIND GUSTS...SMALL HAIL...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES TUESDAY THROUGH THURSDAY
EVENING...AND THEN AGAIN SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS LATE TODAY OR
TONIGHT.

GEOGERIAN/RAY/HAL

In the hours before

Local storm report, Jul 19, 2:30 PM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     FLASH FLOOD      2 SE GARDEN VILLAGE     37.40N 82.44W
07/17/2010                   PIKE               KY   TRAINED SPOTTER

            GREASEY CREEK FLOODING OVER THE ROAD AND NEARING HOMES.

&&

JP
Local storm report, Jul 19, 3:13 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
313 PM EDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      3 NE BELCHER            37.37N 82.34W
07/17/2010                   PIKE               KY   PUBLIC

            WATER ESTIMATED OF AT LEAST ONE FOOT DEEP FLOWED OVER
            SECTIONS OF ABNER FORK OF FERRELS CREEK REMOVING THE
            PAVEMENT IN SOME SECTIONS. WATER ALSO WAS REPORTED TO
            HAVE FLOODED A COUPLE OF BASEMENTS.

0835 PM     FLASH FLOOD      2 WNW MOUTHCARD         37.39N 82.29W
07/17/2010                   PIKE               KY   PUBLIC

            WATER FLOWED OVER PRIVATE BRIDGES UNDERMINING AND
            DESTROYING ONE WITH THE WATER FROM LOCK CREEK FLOWING
            OVER A PORTION OF KY HIGHWAY 1373 AT LICK CREEK. WATER
            ESTIMATED AT ONE TO FOUR FEET DEEP FLOWED OVER PORTIONS
            OF ELSWICK FORK RD ALONG ELSWICH FORK OF LICK CREEK
            REMOVING PAVEMENT FROM A 10 YARD SECTION AND A 40 YARD
            SECTION OF THE ROAD LEAVING IT SEVERLY DAMAGED. WATER
            ALONG ELSWICK FORK REACHED INTO AN SUV AND TO THE BOTTOM
            OF PORCHES OF SEVERAL HOMES.

&&

JP
Special weather statement, Jul 19, 6:26 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
626 PM EDT MON JUL 19 2010

KYZ084>087-192315-
WHITLEY-MCCREARY-KNOX-BELL-
626 PM EDT MON JUL 19 2010

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 715
PM EDT MONDAY EVENING...

   SOUTH CENTRAL KNOX...
   SOUTHERN WHITLEY...
   SOUTHEASTERN MCCREARY AND
   SOUTHWESTERN BELL.

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF ZION HILL TO ZION HILL TO 6 MILES
SOUTHWEST OF FAIRVIEW...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF ONEIDA TO 11 MILES SOUTH OF WILLIAMSBURG TO 14 MILES
SOUTH OF WILLIAMSBURG...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ZION HILL
AROUND 630 PM EDT...AYERS AROUND 635 PM EDT...MOUNTAIN ASH AROUND 645
PM EDT...PLEASANT VIEW AROUND 650 PM EDT...PACKARD AROUND 655 PM
EDT...FRAKES AROUND 700 PM.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE QUARTER INCHES PER HOUR...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:28 PM EDTAreal Flood AdvisoryJKLPulaski2 hr
Jul 19, 12:07 AM EDTFlash Flood WarningJKLPulaski4 hr
Jul 19, 12:58 AM EDTAreal Flood AdvisoryJKLWayne2 hr
Jul 19, 2:13 AM EDTAreal Flood AdvisoryJKLMcCreary, Wayne, Whitley3 hr
Jul 19, 3:50 AM EDTAreal Flood AdvisoryJKLBell, Harlan2 hr
Jul 19, 5:00 AM EDTAreal Flood AdvisoryJKLMcCreary, Wayne, Whitley90 min
Jul 19, 6:40 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox, Whitley35 min
Jul 19, 6:46 PM EDTAreal Flood AdvisoryJKLBell, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.